Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Frames, Riesz bases, and discrete Gabor/wavelet expansions

Author: Ole Christensen
Journal: Bull. Amer. Math. Soc. 38 (2001), 273-291
MSC (2000): Primary 41A58, 42C15
Published electronically: March 27, 2001
MathSciNet review: 1824891
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is a survey of research in discrete expansions over the last 10 years, mainly of functions in $L^2(\mathbb R)$. The concept of an orthonormal basis $\{f_n\}$, allowing every function $f \in L^2(\mathbb R)$ to be written $f=\sum c_nf_n$for suitable coefficients $\{c_n\}$, is well understood. In separable Hilbert spaces, a generalization known as frames exists, which still allows such a representation. However, the coefficients $\{c_n\}$ are not necessarily unique. We discuss the relationship between frames and Riesz bases, a subject where several new results have been proved over the last 10 years. Another central topic is the study of frames with additional structure, most important Gabor frames (consisting of modulated and translated versions of a single function) and wavelets (translated and dilated versions of one function). Along the way, we discuss some possible directions for future research.

References [Enhancements On Off] (What's this?)

  • 1. Balan, R.: Stability theorems for Fourier frames and wavelet Riesz bases. J. Fourier Anal. and Appl. 3 (1997), p. 499-504. MR 99f:42060
  • 2. Benedetto J. and Frazier, M.: Wavelets: mathematics and applications. CRC Press, 1994. MR 94f:42048
  • 3. Benedetto, J., Heil, C., and Walnut, D.: Differentiation and the Balian-Low theorem. J. Fourier Anal. Appl. 1 no.4 (1995), p. 355-402. MR 96f:42002
  • 4. Benedetto, J. and Li, S.: The theory of multiresolution analysis frames and applications to filter banks. Appl. Comp. Harm. Anal. 5 (1998), p. 389-427. MR 99k:42054
  • 5. Benedetto, J. and Li, S.: Subband coding and noise reduction in frame multiresolution analysis. In ``Proceedings of SPIE Conference on Mathematical Imaging", San Diego, July 1994.
  • 6. Benedetto, J. and Treiber, O.: Wavelet frames: multiresolution analysis and extension principles. To appear in ``Wavelet transforms and time-frequency signal analysis'', ed. L. Debnath.
  • 7. Casazza, P.G. The art of frame theory. Taiwanese J. of Math. 4 no.2 (2000), p. 129-201. CMP 2000:13
  • 8. Casazza, P.G. and Christensen, O.: Weyl-Heisenberg frames for subspaces of $L^2(\mathbb{R})$, Proc. Amer. Math. Soc. 129 (2001), 145-154. CMP 2001:01
  • 9. Casazza, P.G. and Christensen, O.: Frames and Schauder bases. In ``Approximation Theory: In Memory of A. K. Varna'', p. 133-139. Eds N. K. Govil, R. N. Mohapatra, Z. Nashed, A. Sharma, J. Szabados. Marcel Dekker, 1998. MR 99d:46030
  • 10. Casazza, P.G. and Christensen, O.: Frames containing a Riesz basis and preservation of this property under perturbation. SIAM J. Math. Anal. 29 no.1, 1998, p. 266-278. MR 99i:42043
  • 11. Casazza, P.G. and Christensen, O.: Approximation of the inverse frame operator and applications to Gabor frames. J. Approx. Theory 103 no.2 (2000), p. 338-356. MR 2001b:42037
  • 12. Casazza, P.G., Christensen, O., and Kalton, N.: Frames of translates. Collectanea Mathematica, to appear.
  • 13. Christensen, O.: Frames and pseudo-inverses. J. Math. Anal. Appl. 195 (1995) , p. 401-414. MR 97c:47003
  • 14. Christensen, O.: Frames and the projection method. Appl. Comp. Harm Anal., 1 (1993), p. 50-53. MR 95a:42041
  • 15. Christensen, O.: Operators with closed range, pseudo-inverses, and perturbation of frames for a subspace. Canad. Math. Bull 42 no.1 (1999) p. 37-45. MR 2000d:47003
  • 16. Christensen, O.: Finite-dimensional approximation of the inverse frame operator and applications to Weyl-Heisenberg frames and wavelet frames. J. Fourier Anal. Appl. 6 no. 1 (2000), p.79-91. CMP 2000:12
  • 17. Christensen, O.: Atomic decomposition via projective group representations. Rocky Mountain J. Math. 26 no. 4 (1996), p. 1289-1312. MR 98h:43004
  • 18. Christensen, O.: Frames containing a Riesz basis and approximation of the frame coefficients using finite dimensional methods. J. Math. Anal. Appl. 199 (1996), p. 256-270. MR 97b:46020
  • 19. Christensen, O.: A Paley-Wiener theorem for frames. Proc. Amer. Math. Soc. 123 (1995), p. 2199-2202. MR 95i:46027
  • 20. Christensen, O., Deng, B., and Heil, C.: Density of Gabor frames. Appl. Comp. Harm. Anal. 7 (1999), p. 292-304. MR 2000j:42043
  • 21. Christensen, O. and Jensen, T. K.: An introduction to the theory of bases, frames, and wavelets. Tech. Univ. of Denmark, 2000. 80 pages. Can be downloaded from the NuHAG homepage,
  • 22. Christensen, O. and Lindner, A.: Frames of exponentials: lower frame bounds for finite subfamilies, and approximation of the inverse frame operator. Lin. Alg. and Its Appl. 323 (2001), p. 117-130.
  • 23. Chui, C.: Wavelets - a tutorial in theory and applications. Academic Press, 1992. MR 92k:42001
  • 24. Daubechies, I.: The wavelet transformation, time-frequency localization and signal analysis. IEEE Trans. Inform. Theory 36 (1990), p. 961- 1005. MR 91e:42038
  • 25. Daubechies, I.: Ten lectures on wavelets. CBMS-NSF Regional Conf. Ser. Appl. Math., 61. SIAM, Philadelphia, PA, 1992. MR 93e:42045
  • 26. Daubechies, I., Grossmann, A. and Meyer, Y.: Painless nonorthogonal expansions. J. Math. Phys. 27 (1986), p. 1271-1283. MR 87e:81089
  • 27. Daubechies, I. Jaffard, S. and Journé, J.L.: A simple Wilson orthonormal basis with exponential decay. SIAM J. Math. Anal. 22 (1991), p. 554-572. MR 92a:81066a
  • 28. Duffin, R.J. and Schaeffer, A.C.: A class of nonharmonic Fourier series. Trans. Amer. Math. Soc. 72 (1952) p. 341-366. MR 13:839a
  • 29. Feichtinger, H. G. and Gröchenig, K. H.: Banach spaces related to integrable group representations and their atomic decomposition. J. Funct. Anal. 86 (1989), p. 307-340. MR 91g:43011
  • 30. Feichtinger, H. G. and Janssen, A.J.E.M.: Validity of WH-frame bound conditions depends on lattice parameters. Appl. Comp. Harm. Anal. 8 no. 1 (2000), p. 104-112. MR 2000j:42044
  • 31. Feichtinger, H. G. and Strohmer, T., (Eds.): Gabor analysis and algorithms: Theory and applications. Birkhäuser Boston, 1998. MR 98h:42001
  • 32. Gabor, D.: Theory of communications. J. IEE (London) 93 no. 3 (1946), p. 429-457.
  • 33. Gröchenig, K. H.: Acceleration of the frame algorithm. IEEE Trans. Signal Processing 41 no. 12 (1993), p. 3331-3340.
  • 34. Gröchenig, K. H.: Foundations of time-frequency analysis. Birkhäuser, 2001.
  • 35. He, X. and Volkmer, H.: Riesz bases of solutions of Sturm-Liouville equations. J. Fourier Anal. Appl., to appear.
  • 36. Heil, C., Ramanathan, J. and Topiwala, P.: Linear independence of time-frequency translates. Proc. Amer. Math. Soc. 124 (1996), p. 2787-2795. MR 96k:42039
  • 37. Heil, C. and Walnut, D.: Continuous and discrete wavelet transforms. SIAM Review 31 (1989), p. 628-666. MR 91c:42032
  • 38. Heuser, H.: Functional Analysis. John Wiley, Chichester, 1982. MR 83m:46001
  • 39. Jaffard, S.: A density criterion for frames of complex exponentials. Michigan J. Math. 38 (1991), p. 339-348. MR 92i:42001
  • 40. Janssen, A.J.E.M.: Signal analytic proofs of two basic results on lattice expansions. Appl. Comp. Harm . Anal. 1 (1994), p. 350-354. MR 95m:42044
  • 41. Kim, H.O. and Lim, J.K.: New characterizations of Riesz bases. Appl. Comp. Harm. Anal. 4 (1997), p. 222-229. MR 98d:46020
  • 42. Li, S.: On general frame decompositions. Numer. Funct. Anal. and Optimiz. 16 no. 9, 10 (1995), p. 1181-1191. MR 97b:42055
  • 43. Lindner, A.: A universal constant for exponential Riesz sequences. Z. Anal. Anwend. 19 (2000) no. 2, p. 553-559. CMP 2000:15
  • 44. Linnell, P.: Von Neumann algebras and linear independence of translates. Proc. Amer. Math. Soc. 127 no. 11 (1999), p. 3269-3277. MR 2000b:46106
  • 45. Ramanathan, J. and Steger, T.: Incompleteness of sparse coherent states. Appl. Comp. Harm. Anal. 2 (1995), p. 148-153. MR 96b:81049
  • 46. Ron, A. and Shen, Z.: Weyl-Heisenberg frames and Riesz bases in $L^2(\mathbb{R}^d)$. Duke Math. J. 89 (1997), p. 237-282. MR 98i:42013
  • 47. Seip, K.: On the connection between exponential bases and certain related sequences in $L^2 (- \pi, \pi )$. J. Funct. Anal. 130 (1995), p. 131-160. MR 96d:46030
  • 48. Seip, K.: Density theorems for sampling and interpolation in the Bargmann-Fock space I. J. Reine Angew. Math. 429 (1992), p. 91-106. MR 93g:46026a
  • 49. Seip, K. and Wallsten, R.: Density theorems for sampling and interpolation in the Bargmann-Fock space II. J. Reine Angew. Math. 429 (1992), p. 107-113. MR 93g:46026b
  • 50. Wojtaszczyk, P.: A mathematical introduction to wavelets. Cambridge University Press, 1997. MR 98j:42025
  • 51. Young, R.: An introduction to nonharmonic Fourier series. Academic Press, New York, 1980. MR 81m:42027

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 41A58, 42C15

Retrieve articles in all journals with MSC (2000): 41A58, 42C15

Additional Information

Ole Christensen
Affiliation: Technical University of Denmark, Department of Mathematics, Building 303, 2800 Lyngby, Denmark

Keywords: Frames, Riesz bases, discrete expansions, Gabor systems, wavelets, frames of exponentials
Received by editor(s): July 25, 2000
Published electronically: March 27, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society